Alert archive / Virginia / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 39, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at May 2, 2002, 5:58 PM EDT for City of Chesapeake, City of Virginia Beach, Virginia. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 2, 2002, 5:58 PM EDT (21:58 UTC)
- Expired
- May 2, 2002, 6:30 PM EDT
- In force
- 32 min
- Issued by
- NWS Wakefield, VA
- Area
- Whole counties
The radar
The Norfolk radar (KAKQ), 81 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 2, 2:45 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 10.0 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -90 J/kg
- Mixed-layer LCL
- 540 m above ground
- 0-6 km bulk shear
- 82 kt
- 0-1 km storm-relative helicity
- 408 m²/s²
- 0-3 km storm-relative helicity
- 464 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KAKQ 022158 SVRAKQ VAC550-810-022230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WAKEFIELD VA 558 PM EDT THU MAY 2 2002 THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CITY OF CHESAPEAKE IN SOUTHEAST VIRGINIA CITY OF VIRGINIA BEACH IN SOUTHEAST VIRGINIA * UNTIL 630 PM EDT * AT 558 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER GREAT BRIDGE...MOVING EAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL REACH FENTRESS AND GALLUPS CORNER AROUND 600 PM MOUNT PLEASANT AROUND 605 PM BACK BAY AND PUNGO AROUND 610 PM SANDBRIDGE BEACH AND SIGMA AROUND 615 PM THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF DIMES. DAMAGING WINDS GREATER THAN 60 MILES AN HOUR. $$ REILLY && LAT...LON 3680 7630 3662 7634 3652 7568 3683 7564
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 2:50 PM EDT, 3 hours 8 minutes earlier.
Area forecast discussion, May 2, 2:50 PM EDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD, VA 250 PM EDT THU MAY 2 2002 TOR WATCH ISSUED...LINE OF STORMS GNRLY PARALLEL TO MIDLVL FLO...SO SOME BOWS MAY FORM...AND SOME CELLS THAT CAN GET ISOLATED MAY PRODUCE TORNADOES. THE STORMS MAY PRODUCE QUITE A BIT OF HEAVY RAIN SINCE THE STORMS LUK TO BE TRAINING...HEAVY RAIN AND SOME STANDING WTR IN LOW LYING AREAS...ESPCLY IN URBAN AREAS. INITAL BATCH OF TSTMS HV BEST CHC TO BE SVR...THEN ANY TRAINING BHND INITIAL BATCH WUD BE MSTLY HVY RAIN. VIL THRESHOLD FOR HAIL LUKS TO BE NR 60 FOR DIME HAIL. NXT UPR IMPULSE TO TRACK INTO THE AREA SATURDAY AFTN AND EVE...AND RIC MAY BE JUST ON NRN EDGE OF RAIN. SUNDAY AND EARLY MONDAY LUK O.K. AND MON NGT LUKS LK ANTHR UPR IMPULSE. SINCE WE ARE RGT IN THE LLVL THERMAL GRAD...WE ARE MOST AFFECTED BY LTL UPR IMPULSES THAT SQUIRT THRU IN QUICK ZNL FLO. UPR RDG OVR SE U.S. AMPLIFIES INTO MIDWEEK...SO WARMING. ON CSTL WTRS...SCA CONT. SBY 54 66 39 64 / 30 0 0 0 OXB 54 66 39 64 / 30 0 0 0 ECG 61 70 47 62 / 40 0 0 30 ORF 60 68 47 62 / 40 0 0 30 PHF 57 71 44 62 / 40 0 0 30 AKQ 57 71 44 62 / 40 0 0 30 RIC 56 71 44 62 / 40 0 0 40 FVX 56 71 44 62 / 40 0 0 40 .AKQ... MD...TORNADO WATCH UNTIL 900 PM EDT THURSDAY FOR ZONES MDZ021>025. SMALL CRAFT ADVSY FENWICK ISLAND TO CHINCOTEAGUE. NC...SMALL CRAFT ADVSY VA/NC BRDR TO CURRITUCK BEACH LIGHT. VA...TORNADO WATCH UNTIL 900 PM EDT THURSDAY FOR ZONES VAZ048>049...VAZ060>100. SMALL CRAFT ADVSY CHINCOTEAGUE TO VA/NC BRDR. SMALL CRAFT ADVISORY CHESAPEAKE BAY FROM SMITH POINT TO CAPE HENRY. NS
In the hours before
Special weather statement, May 2, 3:50 PM EDT, 2 hours 8 minutes before
MDZ021>025-VAZ048-049-060>100-030000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 350 PM EDT THU MAY 2 2002 ...A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT... THE STORM PREDICTION CENTER HAS ISSUED TORNADO WATCH NUMBER 210 VALID UNTIL 9 PM FOR CENTRAL AND EASTERN VIRGINIA...AND THE LOWER MARYLAND EASTERN SHORE. THE TORNADO WATCH INCLUDES THE FOLLOWING COUNTIES AND INDEPENDENT CITIES... IN MARYLAND... DORCHESTER...WORCESTER INCLUDING OCEAN CITY...SOMERSET AND WICOMICO INCLUDING SALISBURY. IN VIRGINIA... ACCOMACK...AMELIA...BRUNSWICK...CAROLINE...CHARLES CITY...CHESAPEAKE...CHESTERFIELD INCLUDING COLONIAL HEIGHTS...CUMBERLAND...DINWIDDIE...ESSEX...FLUVANNA GLOUCESTER...GOOCHLAND...GREENSVILLE INCLUDING EMPORIA...HANOVER...HENRICO INCLUDING THE CITY OF RICHMOND...ISLE OF WIGHT...JAMES CITY INCLUDING WILLIAMSBURG...KING AND QUEEN...KING WILLIAM...LANCASTER...LOUISA...LUNENBURG...MATHEWS...MECKLENBURG MIDDLESEX...NEW KENT...NEWPORT NEWS/HAMPTON...NORFOLK/PORTSMOUTH... NORTHAMPTON...NORTHUMBERLAND...NOTTOWAY...POWHATAN...PRINCE EDWARD...PRINCE GEORGE INCLUDING PETERSBURG AND HOPEWELL...RICHMOND...SOUTHAMPTON...SUFFOLK...SURRY...SUSSEX... VIRGINIA BEACH...WESTMORELAND AND YORK. SKYWARN SPOTTERS ARE ACTIVATED AT THIS TIME. STRONG THUNDERSTORMS WILL MOVE ACROSS CENTRAL AND EASTERN VIRGINIA...AND THE LOWER MARYLAND EASTERN SHORE FOR THE REMAINDER OF THIS AFTERNOON AND THIS EVENING. THE STRONGEST STORMS WILL CONTAIN LARGE HAIL...DAMAGING WINDS AND POSSIBLY TORNADOES. HEAVY RAIN AND FREQUENT DEADLY LIGHTNING CAN ALSO BE EXPECTED. BE PREPARED FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND SEEK SAFE SHELTER BEFORE THESE THUNDERSTORMS REACH YOUR LOCATION. REMEMBER...LIGHTNING IS A KILLER AND CAN STRIKE 10 MILES AWAY FROM THE PARENT THUNDERSTORM. STAY TUNED FOR FURTHER UPDATES AND FUTURE WARNINGS. SAMMLER
Local storm report, May 2, 4:00 PM EDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD,VA
400 PM EDT THU MAY 2 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0355 PM COUNTYWIDE VA WIND DAMAGE
05/02/02 NOTTOWAY TREES DOWN EVERYWHERE
REPORTED BY LAW ENFORCEMENT
ALSLocal storm report, May 2, 4:10 PM EDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD,VA
410 PM EDT THU MAY 2 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0340 PM COUNTYWIDE VA WIND DAMAGE
05/02/02 AMELIA TREE ON HOUSE NUMEROUS
TREES DOWN ON POWER LINES
REPORTED BY LAW
ENFORCEMENT.
ALSLocal storm report, May 2, 4:14 PM EDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED FOR COUNTY LOCATION
NATIONAL WEATHER SERVICE WAKEFIELD,VA
414 PM EDT THU MAY 2 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0340 PM COUNTYWIDE VA WIND DAMAGE
05/02/02 PRINCE EDWARD TREE ON HOUSE
NUMEROUS TREES DOWN ON
POWER LINES. REPORTED BY
LAW ENFORCEMENT.
ALSLocal storm report, May 2, 4:23 PM EDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD,VA
423 PM EDT THU MAY 2 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0413 PM CHASE CITY VA 1.00 INCH HAIL
05/02/02 MECKLENBURG QUARTER SIZE HAIL.
REPORTED BY SKYWARN
SPOTTER.
0215 PM 5 W PALMYRA VA WIND DAMAGE
05/02/02 FLUVANNA TREES DOWN NEAR THE
FLUVANNA/ALBEMARLE COUNTY
BORDER.
WRSSpecial weather statement, May 2, 4:40 PM EDT, 1 hour 18 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-030100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 440 PM EDT THU MAY 2 2002 ...A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT... A TORNADO WATCH CONTINUES IN EFFECT UNTIL 9 PM FOR CENTRAL AND EASTERN VIRGINIA...NORTHEAST NORTH CAROLINA...AND THE LOWER MARYLAND EASTERN SHORE. THE TORNADO WATCH INCLUDES THE FOLLOWING COUNTIES AND INDEPENDENT CITIES... IN MARYLAND... DORCHESTER...WORCESTER INCLUDING OCEAN CITY...SOMERSET AND WICOMICO INCLUDING SALISBURY. IN NORTH CAROLINA... BERTIE...CAMDEN...CHOWAN...CURRITUCK...GATES...HERTFORD NORTHAMPTON...PASQUOTANK AND PERQUIMANS IN VIRGINIA... ACCOMACK...AMELIA...BRUNSWICK...CAROLINE...CHARLES CITY...CHESAPEAKE...CHESTERFIELD INCLUDING COLONIAL HEIGHTS...CUMBERLAND...DINWIDDIE...ESSEX...FLUVANNA GLOUCESTER...GOOCHLAND...GREENSVILLE INCLUDING EMPORIA...HANOVER...HENRICO INCLUDING THE CITY OF RICHMOND...ISLE OF WIGHT...JAMES CITY INCLUDING WILLIAMSBURG...KING AND QUEEN...KING WILLIAM...LANCASTER...LOUISA...LUNENBURG...MATHEWS...MECKLENBURG MIDDLESEX...NEW KENT...NEWPORT NEWS/HAMPTON...NORFOLK/PORTSMOUTH... NORTHAMPTON...NORTHUMBERLAND...NOTTOWAY...POWHATAN...PRINCE EDWARD...PRINCE GEORGE INCLUDING PETERSBURG AND HOPEWELL...RICHMOND...SOUTHAMPTON...SUFFOLK...SURRY...SUSSEX... VIRGINIA BEACH...WESTMORELAND AND YORK. SKYWARN SPOTTERS ARE ACTIVATED AT THIS TIME. STRONG THUNDERSTORMS WILL MOVE ACROSS CENTRAL AND EASTERN VIRGINIA...AND THE LOWER MARYLAND EASTERN SHORE FOR THE REMAINDER OF THIS AFTERNOON AND THIS EVENING. THE STRONGEST STORMS WILL CONTAIN LARGE HAIL...DAMAGING WINDS AND POSSIBLY TORNADOES. HEAVY RAIN AND FREQUENT DEADLY LIGHTNING CAN ALSO BE EXPECTED. BE PREPARED FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND SEEK SAFE SHELTER BEFORE THESE THUNDERSTORMS REACH YOUR LOCATION. REMEMBER...LIGHTNING IS A KILLER AND CAN STRIKE 10 MILES AWAY FROM THE PARENT THUNDERSTORM. STAY TUNED FOR FURTHER UPDATES AND FUTURE WARNINGS. SAMMLER
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 3:34 PM EDT | Severe Thunderstorm Warning | AKQ | Cumberland, Nottoway, Prince Edward | 31 min |
| May 2, 3:37 PM EDT | Severe Thunderstorm Warning | AKQ | Charlotte | 28 min |
| May 2, 3:37 PM EDT | Severe Thunderstorm Warning | AKQ | Mecklenburg | 38 min |
| May 2, 3:45 PM EDT | Tornado Warning | AKQ | Amelia, Nottoway | 15 min |
| May 2, 3:49 PM EDT | Tornado Warning | AKQ | Mecklenburg | 31 min |
| May 2, 4:00 PM EDT | Severe Thunderstorm Warning | AKQ | Amelia, Dinwiddie | 20 min |
| May 2, 4:20 PM EDT | Severe Thunderstorm Warning | AKQ | Prince George, Sussex, City of Colonial Heights, City of Petersburg | 30 min |
| May 2, 4:20 PM EDT | Tornado Warning | AKQ | Brunswick, Mecklenburg | 40 min |
| May 2, 4:34 PM EDT | Severe Thunderstorm Warning | AKQ | Charles City | 21 min |
| May 2, 4:36 PM EDT | Tornado Warning | AKQ | Charles City, Prince George | 19 min |
| May 2, 4:40 PM EDT | Severe Thunderstorm Warning | AKQ | Greensville, Surry, City of Emporia | 20 min |
| May 2, 4:46 PM EDT | Severe Thunderstorm Warning | AKQ | Gloucester, James City, York, City of Williamsburg | 29 min |
| May 2, 4:50 PM EDT | Severe Thunderstorm Warning | AKQ | Southampton | 30 min |
| May 2, 5:10 PM EDT | Special Marine Warning | AKQ | 50 min | |
| May 2, 5:14 PM EDT | Severe Thunderstorm Warning | AKQ | Isle of Wight | 41 min |
| May 2, 5:15 PM EDT | Special Marine Warning | AKQ | 90 min | |
| May 2, 5:15 PM EDT | Special Marine Warning | AKQ | 90 min | |
| May 2, 5:15 PM EDT | Severe Thunderstorm Warning | AKQ | City of Hampton, City of Newport News, City of Poquoson | 15 min |
| May 2, 5:25 PM EDT | Severe Thunderstorm Warning | AKQ | Northampton | 20 min |
| May 2, 5:30 PM EDT | Severe Thunderstorm Warning | AKQ | Mecklenburg | 40 min |
| May 2, 5:45 PM EDT | Severe Thunderstorm Warning | AKQ | City of Chesapeake, City of Portsmouth | 15 min |
| May 2, 6:09 PM EDT | Severe Thunderstorm Warning | AKQ | Brunswick, Mecklenburg | 31 min |
| May 2, 6:20 PM EDT | Special Marine Warning | AKQ | 55 min | |
| May 2, 6:20 PM EDT | Special Marine Warning | AKQ | 55 min | |
| May 2, 6:20 PM EDT | Special Marine Warning | AKQ | 55 min | |
| May 2, 6:42 PM EDT | Severe Thunderstorm Warning | AKQ | Brunswick, Greensville | 28 min |
| May 2, 7:16 PM EDT | Severe Thunderstorm Warning | AKQ | Southampton | 39 min |
| May 2, 7:46 PM EDT | Severe Thunderstorm Warning | AKQ | Brunswick | 19 min |
| May 2, 7:56 PM EDT | Severe Thunderstorm Warning | AKQ | Greensville, City of Emporia | 29 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.